The U.S. Food and Drug Administration (FDA) recently issued a warning to consumers and health care professionals about a rare but serious possible reaction to skin antiseptic products. Skin disinfectants and antiseptics that can be bought over the counter and contain the ingredient chlorhexidine gluconate have been found to cause an increasing number of cases of anaphylaxis, a life-threatening allergic reaction. Although still rare, the reports of reactions to these products have increased and patients and doctors need to be aware of the risks.
Products of Concern Contain Chlorhexidine Gluconate
The products of concern are over-the-counter washes, solutions, swabs, and sponges that are used to disinfect the skin before injections or surgery and to avoid skin infections. They contain the ingredient chlorhexidine gluconate as the antiseptic. Products like these are sold under numerous brand names and as generics.
Chlorhexidine gluconate is also found in prescription mouthwashes and oral chips. The mouthwashes are used to treat gingivitis and the oral chips are used to treat periodontal disease. In 1998 the FDA announced that these prescription products could cause a serious allergic reaction in a handful of patients. The warning about the over-the-counter skin products is new.
The reason for the FDA issuing this new warning about chlorhexidine gluconate in skin antiseptics is an increase in the number of reports of adverse and serious reactions. Of all the reports of severe allergic reactions to the products reported since 1969, more than half were made after 2010. The FDA suspects there have been more reactions that have not been reported. Of those reported, two allergic reactions resulted in death.
Signs of an Allergic Reaction to Chlorhexidine Gluconate
The severe allergic reaction that someone may experience in response to using a chlorohexidine gluconate product is very rare, but life-threatening. The reaction is characterized by difficulty breathing, shortness of breath, wheezing, swelling in the face, hives, a severe rash, and even shock, or lack of blood flow in the body. The reaction can worsen very quickly and lead to death if not treated as a medical emergency. Anyone experiencing any of these signs or who sees them in someone else should call 911.
Recommendations for Patients and Doctors
The FDA recommends that patients should be familiar with all risks of using any medication. In the case of the products with chlorhexidine gluconate, patients need to understand the signs of an allergic reaction and the seriousness of these symptoms. For doctors it is important, according to the FDA, to educate patients about the risks. The FDA also recommends that doctors ask patients about any previous reactions to antiseptics before prescribing or recommending any of the chlorhexidine gluconate products.
The FDA is not issuing a recall of the products in question. The reactions, although very serious and increasing in number, are still rare. Most people will experience no ill effects from using these products and for many the benefits outweigh the risks. If you are using any kind of skin antiseptic, check the ingredients and be aware of the signs of an allergic reaction. Be prepared to seek immediate emergency medical attention if necessary.